Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Sigurdur Helgason
Title: Integral geometry and Radon transforms
Additional book information: Springer, New York, 2010, xiv+301 pp., ISBN 978-1-4419-6054-2, hardcover

References [Enhancements On Off] (What's this?)

  • 1. M. Agranovsky, P. Kuchment, and L. Kunyansky.
    On reconstruction formulas and algorithms for the thermoacoustic tomography.
    In L. Wang, editor, Photoacoustic imaging and spectroscopy, pages 89-101. CRC Press, 2009.
  • 2. L. Asgeirsson.
    Über eine Mittelwertseigenschaft von Lösungen homogener linearer partieller Differentialgleichungen 2 Ordnung mit konstanten Koefficienten.
    Mathematische Annalen, 113:321-346, 1937. MR 1513094
  • 3. R. J. Baston and M. G. Eastwood.
    The Penrose Transform.
    Oxford Mathematical Monographs. Oxford Science Publications. The Clarendon Press. Oxford University Press, New York, 1989. MR 1038279 (92j:32112)
  • 4. G. Beylkin.
    The inversion problem and applications of the generalized Radon transform.
    Comm. Pure Appl. Math., 37:579-599, 1984. MR 752592 (86a:44002)
  • 5. H. Bockwinkel.
    On the propagation of light in a biaxial crystal about a midpoint of oscillation.
    Verh. Konink Acad. V. Wet. Wissen. Natur., 14:636, 1906.
  • 6. J. Boman.
    Helgason's support theorem for Radon transforms - a new proof and a generalization, volume 1497 of Lecture Notes in Mathematics, pages 1-5.
    Springer Verlag, Berlin, New York, 1991. MR 1178765
  • 7. J. Boman and E. T. Quinto.
    Support theorems for real analytic Radon transforms.
    Duke Math. J., 55:943-948, 1987. MR 916130 (89m:44004)
  • 8. S.-S. Chern.
    On integral geometry in Klein spaces.
    Annals of Mathematics, 43:178-189, 1942. MR 0006075 (3:253h)
  • 9. A. M. Cormack.
    Representation of a function by its line integrals with some radiological applications II.
    J. Appl. Physics, 35:2908-2913, 1964.
  • 10. H. Cramér and H. Wold.
    Some theorems on distribution functions.
    J. London Math. Soc., 11:290-295, 1936. MR 1574927
  • 11. L. Ehrenpreis.
    The universality of the Radon Transform.
    Oxford University Press, Oxford, UK, 2003. MR 2019604 (2007d:58047)
  • 12. A. Faridani, E. L. Ritman, and K. T. Smith.
    Local tomography.
    SIAM J. Appl. Math., 52:459-484, 1992. MR 1154783 (93b:92008)
  • 13. R. Felea and E. T. Quinto.
    The microlocal properties of the local 3-D spect operator.
    SIAM J. Math. Anal., 43(3):1145-1157, 2011. MR 2800572 (2012d:44001)
  • 14. D. V. Finch.
    Uniqueness for the attenuated X-ray transform in the physical range.
    SIAM J. Appl. Math., pages 197-203, 1986. MR 847534 (87m:92021)
  • 15. D. V. Finch, I.-R. Lan, and G. Uhlmann.
    Microlocal Analysis of the Restricted X-ray Transform with Sources on a Curve.
    In G. Uhlmann, editor, Inside Out, Inverse Problems and Applications, volume 47 of MSRI Publications, pages 193-218. Cambridge University Press, 2003.
  • 16. B. Frigyik, P. Stefanov, and G. Uhlmann.
    The X-Ray transform for a generic family of curves and weights.
    J. Geom. Anal., 18:81-97, 2008. MR 2365669 (2008j:53128)
  • 17. P. Funk.
    Über eine geometrische Anwendung der Abelschen Integralgleichung.
    Math. Ann., 77:129-135, 1916. MR 1511851
  • 18. R. Gardner.
    Geometric Tomography.
    Cambridge University Press, New York, 1995. MR 1356221 (96j:52006)
  • 19. I. Gelfand, S. Gindikin, and M. Graev.
    Integral geometry in affine and projective spaces.
    J. Sov. Math., 18:39-167, 1982.
  • 20. I. M. Gel$ '$fand, S. G. Gindikin, and M. I. Graev.
    Izbrannye zadachi integralnoi geometrii.
    Dobrosvet, Moscow, 2000. MR 1795833 (2002d:53100)
  • 21. I. M. Gelfand, S. G. Gindikin, and M. I. Graev.
    Selected topics in integral geometry, volume 220 of Translations of Mathematical Monographs.
    American Mathematical Society, Providence, RI, 2003.
    Translated from the 2000 Russian original by A. Shtern. MR 2000133 (2004f:53092)
  • 22. I. M. Gelfand and M. I. Graev.
    Geometry of homogeneous spaces, representations of groups in homogeneous spaces and related questions of integral geometry.
    Trudy Moskov. Mat. Obshch., 8:321-390, 1959.
  • 23. I. M. Gelfand, M. I. Graev, and Z. Y. Shapiro.
    Differential forms and integral geometry.
    Functional Anal. and Appl., 3:24-40, 1969. MR 0244919 (39:6232)
  • 24. I. M. Gel$ '$fand, M. I. Graev, and N. J. Vilenkin.
    Obobshchennye funktsii, Vyp. 5. Integralnaya geometriya i svyazannye s nei voprosy teorii predstavlenii.
    Gosudarstv. Izdat. Fiz.-Mat. Lit., Moscow, 1962. MR 0160110 (28:3324)
  • 25. I. M. Gelfand, M. I. Graev, and N. Y. Vilenkin.
    Generalized Functions, volume 5.
    Academic Press, New York, 1966. English translation of [24]. MR 0435835 (55:8786e)
  • 26. S. Gindikin.
    Real integral geometry and complex analysis.
    In Integral geometry, Radon transforms and complex analysis (Venice, 1996), volume 1684 of Lecture Notes in Math., pages 70-98. Springer, Berlin, 1998. MR 1635612 (99h:53101)
  • 27. R. Godement.
    The decomposition of $ L^2(G/\Gamma )$ for $ \Gamma =$$ \text {SL}(2,\mathbb{Z})$.
    Proc. Symp. Pure Math., 9:211-224, 1966. MR 0210827 (35:1712)
  • 28. F. Gonzalez and T. Kakehi.
    Pfaffian Systems and the Range of the Radon Transforms on Affine Gras smann Manifolds.
    Mathematische Annalen, 326:237-273, 2003. MR 1990910 (2004f:53093)
  • 29. F. Gonzalez and T. Kakehi.
    Moment conditions and support theorems for Radon transforms on affine Grassmann manifolds.
    Advances in Mathematics, 201:516-548, 2006. MR 2211536 (2007b:53159)
  • 30. A. Greenleaf and G. Uhlmann.
    Non-local inversion formulas for the X-ray transform.
    Duke Math. J., 58:205-240, 1989. MR 1016420 (91b:58251)
  • 31. E. L. Grinberg.
    On images of Radon transforms.
    Duke Math. J., 52:939-972, 1985. MR 816395 (87e:22020)
  • 32. V. Guillemin.
    Some remarks on integral geometry.
    Technical report, MIT, 1975.
  • 33. V. Guillemin.
    On some results of Gelfand in integral geometry.
    Proceedings Symposia Pure Math., 43:149-155, 1985. MR 812288 (87d:58137)
  • 34. V. Guillemin and S. Sternberg.
    Geometric Asymptotics.
    American Mathematical Society, Providence, RI, 1977. MR 0516965 (58:24404)
  • 35. V. Guillemin and G. Uhlmann.
    Oscillatory integrals with singular symbols.
    Duke Math. J., 48:251-267, 1981. MR 610185 (82d:58065)
  • 36. Harish-Chandra.
    Spherical functions on a semi-simple Lie group I.
    American Journal of Mathematics, 80:241-310, 1958. MR 0094407 (20:925)
  • 37. Harish-Chandra.
    Spherical functions on a semi-simple Lie group II.
    American Journal of Mathematics, 80:553-613, 1958. MR 0101279 (21:92)
  • 38. S. Helgason.
    Radon-Fourier transforms on symmetric spaces and related group representations.
    Bull. Amer. Math. Soc., 71:757-763, 1965. MR 0179295 (31:3543)
  • 39. S. Helgason.
    The Radon transform on Euclidean spaces, compact two-point homogeneous spaces and Grassman manifolds.
    Acta Math., 113:153-180, 1965. MR 0172311 (30:2530)
  • 40. S. Helgason.
    A duality in integral geometry on symmetric spaces.
    In Proc. U.S.-Japan Seminar in Differential Geometry, Kyoto, 1965, pages 37-56, Tokyo, 1966. Nippon Hyronsha. MR 0229191 (37:4765)
  • 41. S. Helgason.
    A duality for symmetric spaces, with applications to group representations.
    Advances in Math., 5:1-154, 1970. MR 0263988 (41:8587)
  • 42. S. Helgason.
    The Radon transform, volume 5 of Progress in Mathematics.
    Birkhäuser Boston, Mass., 1980. MR 573446 (83f:43012)
  • 43. S. Helgason.
    Integral geometry and multitemporal wave equations.
    Communications in Pure and Applied Mathematics, 51:1035-1071, 1998. MR 1632583 (99j:58207)
  • 44. S. Helgason.
    The Radon transform, volume 5 of Progress in Mathematics.
    Birkhäuser Boston Inc., Boston, MA, second edition, 1999. MR 1723736 (2000m:44003)
  • 45. S. Helgason.
    Geometric analysis on symmetric spaces, volume 39 of Mathematical Surveys and Monographs.
    American Mathematical Society, Providence, RI, second edition, 2008. MR 2463854 (2010h:22021)
  • 46. F. John.
    The ultrahyperbolic differential equation with four independent variables.
    Duke Math. J., 4:300-322, 1938. MR 1546052
  • 47. F. John.
    Plane waves and spherical means applied to partial differential equations.
    Interscience, New York, 1966. MR 0075429 (17:746d)
  • 48. T. Kakehi.
    Integral geometry on Grassmann manifolds and the calculus of invariant differential operators.
    Journal of Functional Analysis, 168:1-45, 1999. MR 1717855 (2000k:53069)
  • 49. M. Kashiwara, A. Kowata, K. Minemura, K. Okamoto, T. Oshima, and M. Tanaka.
    Eigenfunctions of invariant differential operators on a symmetric space.
    Annals of Mathematics, 107:1-39, 1978. MR 485861 (81f:43013)
  • 50. A. Katsevich.
    Improved Cone Beam Local Tomography.
    Inverse Problems, 22:627-643, 2006. MR 2216419 (2007b:44003)
  • 51. V. P. Krishnan.
    A support theorem for the geodesic ray transform on functions.
    J. Fourier Anal. Appl., 15(4):515-520, 2009. MR 2549942 (2010i:53146)
  • 52. P. Kuchment.
    Generalized Transforms of Radon Type and their Applications.
    In G. Ólafsson and E. T. Quinto, editors, The Radon Transform and Applications to Inverse Problems, AMS Proceedings of Symposia in Applied Mathematics, Providence, RI, USA, 2006. American Mathematical Society. MR 2208237 (2007a:44002)
  • 53. S. Lissianoi.
    On stability estimates in the exterior problem for the Radon transform.
    In Tomography, impedance imaging, and integral geometry (South Hadley, MA, 1993), volume 30 of Lectures in Appl. Math., pages 143-147. Amer. Math. Soc., Providence, RI, 1994. MR 1297571 (95h:35257)
  • 54. H. Minkowski.
    About bodies of constant width.
    Mathematics Sbornik, 25:505-508, 1904.
  • 55. F. Natterer.
    The mathematics of computerized tomography.
    Classics in Mathematics. Society for Industrial and Applied Mathematics, New York, 2001. MR 1847845 (2002e:00008)
  • 56. C. J. Nolan and M. Cheney.
    Microlocal Analysis of Synthetic Aperture Radar Imaging.
    Journal of Fourier Analysis and Applications, 10:133-148, 2004. MR 2054305 (2005d:35287)
  • 57. E. T. Quinto.
    The dependence of the generalized Radon transform on defining measures.
    Trans. Amer. Math. Soc., 257:331-346, 1980. MR 552261 (81a:58048)
  • 58. E. T. Quinto.
    Singularities of the X-ray transform and limited data tomography in $ {\mathbb{R}}^2$ and $ {\mathbb{R}}^3$.
    SIAM J. Math. Anal., 24:1215-1225, 1993. MR 1234012 (94i:44002)
  • 59. E. T. Quinto, A. Rieder, and T. Schuster.
    Local Algorithms in Sonar.
    Inverse Problems, 27:035006 (18p), 2011. MR 2772525 (2012a:44003)
  • 60. J. Radon.
    Über die Bestimmung von Funktionen durch ihre Integralwerte langs gewisser Mannigfaltigkeiten.
    Ber. Verh. Sach. Akad., 69:262-277, 1917.
  • 61. L. A. Santaló.
    Integral geometry and geometric probability.
    Cambridge Mathematical Library. Cambridge University Press, Cambridge, second edition, 2004.
    With a foreword by Mark Kac. MR 2162874 (2006c:53084)
  • 62. L. A. Shepp and J. B. Kruskal.
    Computerized Tomography: The new medical X-ray technology.
    Amer. Mathematical Monthly, 85:420-439, 1978. MR 1538734
  • 63. K. T. Smith, D. C. Solmon, and S. L. Wagner.
    Practical and mathematical aspects of the problem of reconstructing objects from radiographs.
    Bull. Amer. Math. Soc., 83:1227-1270, 1977. MR 0490032 (58:9394a)
  • 64. R. S. Strichartz.
    Harmonic analysis on grassmannian bundles.
    Transactions of the American Mathematical Society, 296(1):387-409, 1986. MR 837819 (88b:43006)
  • 65. E. Vainberg, I. A. Kazak, and V. P. Kurozaev.
    Reconstruction of the internal three-dimensional structure of objects based on real-time integral projections.
    Soviet Journal of Nondestructive Testing, 17:415-423, 1981.
  • 66. Y. Ye, H. Yu, and G. Wang.
    Cone beam pseudo-lambda tomography.
    Inverse Problems, 23:203-215, 2007. MR 2302969 (2008a:35296)

Review Information:

Reviewer: Fulton Gonzalez
Affiliation: Department of Mathematics, Tufts University, Medford, Massachusetts 02155
Reviewer: Eric Todd Quinto
Affiliation: Department of Mathematics, Tufts University, Medford, Massachusetts 02155
Journal: Bull. Amer. Math. Soc. 50 (2013), 663-674
MSC (2010): Primary 44A12, 43A85, 53C65
Published electronically: December 6, 2012
Review copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society